Texas, 2010

High Wind in Texas, December 20, 2010

December 20, 2010 · NWS MAF · 2 events in 1 county or zone

A strong surface pressure gradient combined with strong mid level winds mixing to the surface, which produced high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong surface pressure gradient combined with strong mid level winds mixing to the surface, which produced high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 19, 9:01 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 19, 9:01 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1001 PM CST SUN DEC 19 2010

.DISCUSSION...

SEE AVIATION DISCUSSING BELOW.

&&

.AVIATION...

NO MAJOR AVIATION CONCERNS...AS ALL TERMINALS VFR NEXT 24 HRS. SW
SFC FLOW WILL INCREASE AFTER SUNRISE IN RESPONSE TO STRENGTHENING
LEESIDE TROUGH.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 5 PM MST MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 5 PM MST MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 11 AM CST /10 AM MST/ TO 6 PM CST /5 PM
     MST/ MONDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...MARFA
     PLATEAU...PECOS...REEVES COUNTY AND UPPER TRANS PECOS...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 5 PM MST MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

44

INGRHA
Hazardous weather outlook, Dec 19, 12:07 PM MST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
107 PM CST SUN DEC 19 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
107 PM CST SUN DEC 19 2010 /1207 PM MST SUN DEC 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND GUSTS TO AROUND 55 MPH WILL OCCUR IN THE HIGHEST ELEVATIONS OF
THE GUADALUPE MOUNTAINS INTO THE EVENING. WINDS WILL INCREASE IN THE
LOWER ELEVATIONS OF THE GUADALUPE MOUNTAINS OVERNIGHT WITH GUSTS TO
60 MPH AND A HIGH WIND WARNING IS IN EFFECT LATE TONIGHT. GUSTY WINDS
ARE ALSO LIKELY TO DEVELOP ABOVE 6000 FT IN THE DAVIS MOUNTAINS LATE
TONIGHT WITH GUSTS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY...ESPECIALLY
ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS BELOW 6000 FT AND
THE WESTERN PERMIAN BASIN. A RED FLAG WARNING IS IN EFFECT THERE
FOR MONDAY. CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP FARTHER
EAST INTO THE CENTRAL PERMIAN BASIN AS WELL.

HIGH WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS MONDAY WITH
GUSTS OF 60 TO 65 MPH OR HIGHER ESPECIALLY IN FAVORED LOCATIONS.
GUSTY WINDS TO NEAR 50 MPH WILL ALSO CONTINUE IN THE DAVIS
MOUNTAINS ABOVE 6000 FT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 20, 12:00 AM MST to 12:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
December 20, 10:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269719, 269721.